“I heard this raspy breathing. I shook myself awake and went to look at her… She was losing color and started turning white.”
Dalton grew up in the small town of Gadsden and by the age of fourteen was drinking and experimenting with substances. By the age of 18, he was doing heroin and meth and found himself in Atlanta with strangers learning new ways of experiencing strong opioids. It was there that he was first introduced to the precautions that were necessary when experiencing opioids, specifically the use of Naloxone. Also known as NARCAN, Naloxone is a safe medication that is used to quickly reverse an overdose. Although he never saw it used with these strangers, Dalton was introduced to the necessity of being safe, even while shooting heroin.
While still deep in the trenches of substance abuse, Dalton came in contact with a lady named Tracy in California who was in recovery and sent care packages to those struggling across the country. Dalton received one such care package with naloxone and clean syringes. At the time, Dalton was not aware of the impact this small package would have on his life.
While hurting for money and access to drugs, Dalton made a deal with a friend who had just left treatment and proceeded to shoot with her one evening. While getting ready, Dalton noticed she was planning to inject far more than her body could handle, considering she had just left detox. Disregarding his warnings, she did it anyway. Still somewhat conscious, Dalton senses that something was not right. He recounts the story saying, “I heard this raspy breathing. I shook myself awake and went to look at her.. She was losing color and started turning white.”
Attempting to wake her up, Dalton begins to slap and shake her awake. No response. He then frantically grabs the vial of NARCAN that Tracy had mailed him. Not knowing it was intramuscular, he attempted to administer it to her vein. Still no response. Her breathing growing heavier and the color quickly leaving, Dalton calls 911 and then injects the Naloxone into her thigh. Still no response. He prepares another vial and rapidly administers a second dose. This time, she wakes up immediately, facing a shaken up Dalton and unaware of what had happened.
Due to her detox, she did not experience the typical withdrawal symptoms that usually follow being administered Naloxone. Dalton explains, “If you are using to where you are physically dependent and you get hit with NARCAN after you overdose, it wipes all the opioid off your receptors and you get put in a position where you haven’t had a shot in 12 hours.” Dalton later shares his personal experience of overdosing and NARCAN being used on him and explains, “It was like someone had pumped liquid nitrogen into my body… and it felt like I had been off heroin for 24-36 hours. It was traumatizing.”
The issue of opioid overdose has exponentially grown. In 2019, 70,630 deaths occured due to overdose in the United States alone. This sobering fact points to the hopelessness individuals feel while suffering from Substance Use Disorder and the danger of where addiction can bring an individual. This epidemic is running rampant in our nation and has the power to encourage us to make a change.
Jefferson County of Health has provided free treatment and access to NARCAN nasal spray that can be used in the event of an overdose. This seven minute training video could be the difference between a saved life and another overdose death, and you could be that difference. Through our partnership with Jefferson County, APC has been able to spread awareness on this training and issue through the Be A Hero campaign which has placed informational posters on billboards and buses in the Birmingham area. Dalton speaks on the importance of this campaign saying, “What APC is doing with the billboards and buses is awesome because this is an issue that is profound… even if no one in your direct family is an opioid addict, everyone knows one. It is essential for the public at large to be aware of this problem.” He continues saying, “There is no downside to getting certified…I consider it in today’s world the same as getting CPR certified.”
Because of the heavy prevalence of this issue, it is crucial to be prepared for what could happen to one of our family members, a friend, a classmate, or someone next to you in the grocery store. Click here to begin your seven minute certification to save a life.
Today, Dalton is four years sober and is certified as a Peer Support Specialist. He currently works at a men’s sober living center, giving hope to others. When talking about his job Dalton said, “I get a lot of hope from people succeeding there and I get a lot of reminders of where I was on the opposite end.” Because of NARCAN and his boldness to pursue healing, Dalton’s story is bringing hope to those around him in the recovery community.